Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 344, NWS North Platte, NE

August 3, 2013Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 3, 2013, 5:09 AM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2013, 5:09 AM MDT (11:09 UTC)
Expired
Aug 3, 2013, 6:15 AM MDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 4:46 AM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 11.2 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
3462 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:41 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 3, 2:41 AM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 AM CDT SAT AUG 3 2013

.SYNOPSIS...
ISSUED AT 341 AM CDT SAT AUG 3 2013

AT 07Z...THE SURFACE ANALYSIS REVEALED SEVERAL BOUNDARIES AND
FRONTS. ONE BOUNDARY OR WEAK FRONT WAS STRETCHED ALONG THE HIGH
PLAINS OF WYOMING AND COLORADO. THERE WAS A MORE PROMINENT FRONT
ACROSS EASTERN THROUGH SOUTHWEST KANSAS. THE DERIVED PRECIPITABLE
WATER FROM THE LOW ORBITING MICROWAVE SENSORS SHOWED A PLUME OF
25-30MM ACROSS WESTERN NEBRASKA AND INTO WESTERN SOUTH DAKOTA. THE
WATER VAPOR IMAGERY CONTINUED TO SHOW A PLUME OF MID-TROPOSPHERIC
MOISTURE FROM THE SOUTHWEST U.S. TO THE CENTRAL PLAINS. SURFACE
DEWPOINTS IN THE 60S CONTINUED ACROSS CENTRAL AND WESTERN
NEBRASKA.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 341 AM CDT SAT AUG 3 2013

THUNDERSTORMS IN SOUTHWEST SOUTH DAKOTA THIS MORNING WILL MOVE INTO
NORTH CENTRAL AND NORTHWEST NEBRASKA AND WILL PROBABLY DEVELOP
SOUTHWARD ALONG THE SURFACE TROUGH/BOUNDARY INTO THE EASTERN
NEBRASKA PANHANDLE AND THE WESTERN SANDHILLS...POSSIBLY INTO
SOUTHWEST NEBRASKA BY EARLY AFTERNOON. FOR THE AFTERNOON AND
EVENING...THE FRONT IN KANSAS LIFTS NORTHWARD AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THAT FEATURE AND CONTINUE THROUGH MOST OF
THE NIGHT IN NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA. THE STRONGEST
INSTABILITY AND MOST FAVORABLE DEEP SHEAR THIS AFTERNOON AND EVENING
IS EXPECTED TO BE OVER THE HIGH PLAINS OF COLORADO AND WYOMING AND
POSSIBLY INTO THE NEBRASKA PANHANDLE...SO THE RISK OF SEVERE WEATHER
IS LOW FOR THE EASTERN PANHANDLE AND EXTREME SOUTHWEST NEBRASKA.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 341 AM CDT SAT AUG 3 2013

12Z SUNDAY AND BEYOND. ACTIVE WEATHER PATTERN CONTINUES THROUGH
THE EXTENDED PERIOD...WITH CONTINUED CHANCES OF THUNDERSTORMS....SOME
OF WHICH MAY BE SEVERE.

LITTLE CHANGE IN THE OVERALL SYNOPTIC PATTERN AS THE CENTRAL/NORTHERN
PLAINS FALLS UNDER THE INFLUENCE OF QUASI-ZONAL FLOW ALOFT AND THE
PASSAGE OF PERIODIC MID-LEVEL PERTURBATIONS. FOR SUNDAY...DIURNAL
HEATING OF THE LOWER TROPOSPHERE WILL CONTRIBUTE TO A MODERATELY
TO STRONGLY UNSTABLE ATMOSPHERE WITHIN A FAVORABLY SHEARED
ENVIRONMENT...ISOLATED AFTERNOON STORMS ARE ANTICIPATED TO DEVELOP
ACROSS WESTERN NEBRASKA WHICH MAY POSSIBLY DRIFT TO THE SOUTHEAST
INTO THE LATE EVENING HOURS. HOWEVER AT THIS TIME...ONLY MODEST
LARGE SCALE SUPPORT IS INDICATED WITH THE 00Z MODEL RUNS AND THE
BEST LOW LEVEL CONVERGENCE WILL BE TIED TO A LEE TROUGH WEST OF
THE CWA...SO WILL REMAIN PESSIMISTIC ON POPS MAINTAINING ONLY
ISOLATED WORDING AND NOT VENTURE ANY HIGHER WITH THIS FORECAST
PACKAGE. A BETTER CHANCE OF PRECIPITATION AND POSSIBLY SEVERE
STORMS ARRIVES ON MONDAY AS INCREASING OMEGA ASSOCIATED WITH A
SOMEWHAT STRONGER PERTURBATION TOPS A SOUTHERN/SOUTHWESTERN PLAINS
RIDGE AND CROSSES ONTO THE PLAINS. AGAIN...AMPLE DEEP LAYER SHEAR
WILL BE PRESENT IN A ATMOSPHERE CHARACTERIZED AS MODERATELY
UNSTABLE. SUPERCELLS ARE POSSIBLE INITIALLY...WITH THE ACTIVITY
CONGEALING INTO A MCS OVERNIGHT. WILL PUSH POPS INTO THE 30-40
PERCENT RANGE ON MONDAY...FIRST ACROSS WESTERN PORTIONS OF THE
CWA...THEN EAST ACROSS THE CWA INTO THE EVENING/OVERNIGHT. A
REPEAT PERFORMANCE POSSIBLY FOR TUESDAY AS THE WAVE TRAIN
CONTINUES AND A FRONTAL BOUNDARY REMAINS DRAPED ACROSS MUCH OF
REGION. THE PATTERN REMAINS SOMEWHAT ANOMALOUS /FOR LATE SUMMER/
AS ENHANCED TROPOSPHERIC SHEAR WILL CONTINUE...AND WITH AMPLE
INSTABILITY...ADDITIONAL SEVERE STORMS ARE POSSIBLE ON TUESDAY.
WEDNESDAY AND THURSDAY SHOULD BE LESS ACTIVE AS LARGE SCALE
SUPPORT AND LOW LEVEL CONVERGENCE SEEMS TO BE SOMEWHAT LACKING.
BUT GIVEN THE RECENT ACTIVE PATTERN...AND THE ASSOCIATED
DIFFICULTY IN TIMING THESE SMALL SCALE PERTURBATIONS...WILL
CONTINUE A SLIGHT CHANCE MENTION OF POPS THROUGH THIS PERIOD. ONTO
TEMPERATURES...WILL REMAIN ANOMALOUSLY COOL FOR THIS TIME OF THE
YEAR...WITH THE EXCEPTION OF MONDAY AND TUESDAY...WHEN HIGHS WILL
BE IN THE MID TO UPPER 80S FOR MOST PLACES...A LOWER 90 READING
WILL BE POSSIBLE ACROSS THE SOUTHWEST. ON SUNDAY...AND ESPECIALLY
WEDNESDAY AND BEYOND...THE REGION WILL FALL UNDER THE INFLUENCE OF
COOL HIGH PRESSURE...70S SHOULD BE THE NORM FOR MOST PLACES...WITH
THE EXCEPTION OF THE HIGHER TERRAIN OF THE WEST/SOUTHWEST WHERE
LOW 80S SHOULD PREVAIL. LOWS OVERNIGHT WILL REMAIN SEASONAL...WITH
UPPER 50S AND LOWER 60S BEING THE NORM.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1248 AM CDT SAT AUG 3 2013

AVIATION CONCERNS WILL CENTER ON RETURN OF LOW CLOUDS AND FOG OVER
NIGHT. EAST WINDS WILL CONTINUE IN THE 5 TO 10 MPH RANGE OVER NIGHT
WITH MVFR REDEVELOPING AND FALLING INTO IFR CATEGORIES THROUGH THE
EARLY MORNING HOURS. CHANCE OF THUNDERSTORMS RETURNS MAINLY NORTHERN
NEBRASKA THROUGH MID MORNING AS A WAVE MOVES OUT OF THE CENTRAL
ROCKIES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...JACOBS
AVIATION...SPRINGER
Hazardous weather outlook, Aug 3, 5:05 AM MDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 AM CDT SAT AUG 3 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-041115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
605 AM CDT SAT AUG 3 2013 /505 AM MDT SAT AUG 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS IN NORTH CENTRAL AND NORTHWEST NEBRASKA
THIS MORNING HAVE THE POTENTIAL FOR PRODUCING LARGE HAIL AND
DAMAGING WIND. THE THREAT IS EXPECTED TO DIMINISH LATE THIS
MORNING.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT IN WESTERN
AND NORTH CENTRAL NEBRASKA. THE PRIMARY THREAT WITH THE STORMS
WILL BE FREQUENT LIGHTNING...HEAVY RAIN...HAIL AND GUSTY WIND. THE
RISK OF LARGE HAIL AND DAMAGING WIND IS LOW WITH THE STORMS TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH MOST OF NEXT WEEK.
A FRONT IS EXPECTED TO CONTINUE SHIFTING NORTH AND SOUTH ACROSS
THE PLAINS THROUGH AT LEAST MID-WEEK.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING WITH LARGE HAIL AND DAMAGING WIND THE GREATEST
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS MORNING IN NORTH
CENTRAL AND NORTHWEST NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JRS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:02 AM MDTSevere Thunderstorm WarningLBFCherry58 min
Aug 3, 6:55 AM MDTSevere Thunderstorm WarningLBFCherry65 min
Aug 3, 7:24 AM MDTSevere Thunderstorm WarningLBFCherry, Thomas51 min
Aug 3, 7:57 AM MDTSevere Thunderstorm WarningLBFBlaine, Cherry, Hooker, Logan, McPherson, Thomas48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.